Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at May 14, 2023, 2:37 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2023, 2:37 PM MDT (20:37 UTC)
- Expired
- May 14, 2023, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 134 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
725
WGUS55 KSLC 142037
FFWSLC
UTC017-142330-
/O.NEW.KSLC.FF.W.0006.230514T2037Z-230514T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
237 PM MDT Sun May 14 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
* Until 530 PM MDT.
* At 237 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.25 and 0.75 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of normally dry washes
and slot canyons.
* Some locations that will experience flash flooding include...
Zebra Slot Canyon, Tunnel Slot Canyon, and area tributaries of
Harris Wash into the confluence of the Escalante River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3764 11141 3765 11143 3767 11142 3770 11140
3770 11138 3770 11136 3769 11132 3767 11130
3767 11122 3765 11120 3762 11128 3761 11133
3762 11138
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
STW2 follow-up statements
801
WGUS75 KSLC 142202
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
402 PM MDT Sun May 14 2023
UTC017-142330-
/O.CON.KSLC.FF.W.0006.000000T0000Z-230514T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
402 PM MDT Sun May 14 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...
At 402 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of normally dry washes
and slot canyons.
Some locations that will experience flash flooding include...
Zebra Slot Canyon, Tunnel Slot Canyon, and area tributaries of
Harris Wash into the confluence of the Escalante River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3764 11141 3765 11143 3767 11142 3770 11140
3770 11138 3770 11136 3769 11132 3767 11130
3767 11122 3765 11120 3762 11128 3761 11133
3762 11138
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
STW949
WGUS75 KSLC 142323
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
523 PM MDT Sun May 14 2023
UTC017-142333-
/O.EXP.KSLC.FF.W.0006.000000T0000Z-230514T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
523 PM MDT Sun May 14 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT THIS AFTERNOON FOR
SOUTH CENTRAL GARFIELD COUNTY...
The heavy rain has ended, though it may take additional time for
water to fully recede from usually dry washes, and caution in these
areas is advised.
LAT...LON 3764 11141 3765 11143 3767 11142 3770 11140
3770 11138 3770 11136 3769 11132 3767 11130
3767 11122 3765 11120 3762 11128 3761 11133
3762 11138
$$
STWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 14, 4:18 AM MDT, 10 hours 19 minutes earlier.
Area forecast discussion, May 14, 4:18 AM MDT, 10 hours 19 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
418 AM MDT Sun May 14 2023
.SYNOPSIS...A low pressure system spinning over Nevada will
maintain unsettled conditions across the eastern Great Basin
today. High pressure aloft will become established through much of
next week, bringing above normal temperatures to the region.
Lingering moisture will remain in place through much of the week
ahead, bringing isolated to scattered diurnally driven showers and
thunderstorms over the high terrain.
&&
.SHORT TERM (Through 12Z Tuesday)...An upper low spinning across
central NV early this morning has both induced a favorable
downslope wind environment across northern Utah, as well as
allowed an anomalously moist air mass to advect across the
forecast area.
First up, easterly downslope winds developed across northern Utah
north of I-80 late Saturday evening, and peaked in the low to mid
60 mph range overnight across the eastern Cache Valley as well as
along the Wasatch Front from Brigham City southward to Farmington.
Over the past couple of hours 700mb flow has begun to back and
slowly weaken, and although wind gusts are occasionally reaching
the 50 mph range, it appears the weaker support aloft means the
event has peaked. As this flow continues to back and weaken
through mid morning, a lingering easterly gradient will continue
to allow for gusty east winds, but likely below warning and
eventually below advisory thresholds. Will hold onto the going
High Wind Warning for now, but monitor observations and
potentially cancel these headlines early once winds have subsided.
With the anomalously moist air mass in place through today,
coupled with broad large scale ascent along the downshear side of
the upper low, numerous rounds of showers will continue to lift
across the forecast area. Scattered thunderstorms will develop by
early afternoon as daytime heating allows the air mass to
destabilize.
The upper low will retrograde into the Pacific Northwest tonight,
allowing mid level heights to rise as an upper ridge begins to
become established across the region. This ridge will become the
dominant feature through the remainder of the short term period,
allowing temperatures to run roughly 10 degrees above climo
through the upcoming week. Lingering moisture will maintain a
chance for terrain driven showers and thunderstorms Monday, with a
downward trend heading into midweek.
.LONG TERM (After 1Z Tuesday)...Ensemble guidance is in very good
agreement maintaining the upper ridge across the region with
anomalously high heights through the upcoming week. Uncertainty
later in the upcoming week centers around the placement of an
upper low forecast to develop across northern Baja/northwest
Mexico. Depending on where this low is positioned, moisture may
spread northward across the forecast area heading into next
weekend. At this point confidence is low in how this will play
out, and have gone with an NBM forecast through the extended
period.
&&
..AVIATION...KSLC...Difficult wind direction forecast today as
generally light speeds are forecast. Wind directions ranging from
090 to 210 are possible this morning with a more likely southerly
wind this afternoon forecast. The other wrench here is the chance
for rain showers this morning; which can further create erratic wind
direction. This chance will be around for much of the day; though
thunderstorms are unlikely today.
.REST OF UTAH AND SOUTHWEST WYOMING...Winds have calmed considerably
from stronger speeds overnight and will be on a decreasing trend
through the morning across northern Utah and southwest Wyoming. We
still see breezy conditions continue, however, at LGU and EVW for a
few more hours. The story today otherwise will be the chance for
rain showers and possibly a thunderstorm on station into the early
evening. More widespread showers are expected this morning across
northern Utah and southwest Wyoming.
A chance for showers and thunderstorms across southern Utah
terminals will exist through early this evening. Briefly gusty winds
will be the primary threats here otherwise mid to high based clouds
are forecast.
&&
.FIRE WEATHER...A low pressure system drifting westward across
Nevada will maintain an anomalously moist air mass across the
eastern Great Basin through tonight. As such, showers and
scattered thunderstorms will continue through much of the day
today before decreasing in coverage this evening. Wetting rains
can be expected with these showers and thunderstorms, and with the
increased moisture daytime humidity will remain elevated with
excellent overnight recovery.
This low will move away from the region tonight, allowing a strong
area of high pressure to become established. This will result in a
warming and drying trend, with temperatures running close to 10
degrees above normal through much of the upcoming week. Despite
the drying trend, lingering moisture will maintain a chance for
showers and thunderstorms each day, mainly over the higher
terrain.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until noon MDT today for UTZ103-104-107.
Flood Watch through Thursday afternoon for UTZ107.
WY...None.
&&
Seaman/NDesmet
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Special weather statement, May 14, 1:37 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Salt Lake City UT
137 PM MDT Sun May 14 2023
UTZ125-128-142000-
South Central Utah UT-Southern Mountains UT-
137 PM MDT Sun May 14 2023
...A strong thunderstorm will impact portions of south central
Garfield and north central Kane Counties through 200 PM MDT...
At 137 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Escalante, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Escalante.
This includes Utah Route 12 between mile markers 55 and 68, and near
mile marker 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3741 11160 3745 11180 3783 11167 3767 11126
TIME...MOT...LOC 1937Z 208DEG 18KT 3755 11162
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MWSpecial weather statement, May 14, 1:49 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
149 PM MDT Sun May 14 2023
UTZ123>125-128-142030-
South Central Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
149 PM MDT Sun May 14 2023
...A strong thunderstorm will impact portions of southeastern
Washington County through 230 PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Sand Hollow State Park, or 15 miles west of
Colorado City, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zion National Park, Hurricane, La Verkin, Sand Hollow State Park,
Apple Valley, Quail Creek State Park, Hildale, Toquerville, Leeds,
Virgin, Springdale and Rockville.
This includes Interstate 15 between mile markers 23 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 11314 3700 11345 3733 11334 3708 11287
3699 11309
TIME...MOT...LOC 1949Z 225DEG 17KT 3705 11326
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MWLocal storm report, May 14, 1:53 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
153 PM MDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FLASH FLOOD 5 W CAPITOL REEF NP 38.29N 111.29W
05/14/2023 WAYNE UT PARK/FOREST SRVC
CAPITOL REEF NATIONAL PARK RANGER REPORTED APPROXIMATELY
8 TO 10 INCHES OF WATER FLOWING THROUGH SULPHUR CREEK.
&&
WARTHENSpecial weather statement, May 14, 1:58 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
158 PM MDT Sun May 14 2023
UTZ125-128-142030-
South Central Utah UT-Southern Mountains UT-
158 PM MDT Sun May 14 2023
...A strong thunderstorm will impact portions of south central
Garfield and north central Kane Counties through 230 PM MDT...
At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Escalante, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Garfield and north central Kane Counties.
This includes Utah Route 12 between mile markers 64 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3747 11164 3758 11166 3780 11150 3750 11111
TIME...MOT...LOC 1958Z 224DEG 8KT 3757 11155
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MWSpecial weather statement, May 14, 2:31 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
231 PM MDT Sun May 14 2023
UTZ125-128-142115-
South Central Utah UT-Southern Mountains UT-
231 PM MDT Sun May 14 2023
...A strong thunderstorm will impact portions of south central
Garfield County through 315 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Escalante, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boulder.
This includes Utah Route 12 between mile markers 65 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3754 11150 3763 11157 3791 11146 3760 11100
TIME...MOT...LOC 2031Z 238DEG 14KT 3766 11137
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:13 AM MDT | River Flood Watch | SLC | Cache | 5 days |
| May 14, 1:37 PM MDT | Special Weather Statement | SLC | Garfield | 23 min |
| May 14, 1:49 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| May 14, 1:49 PM MDT | Special Weather Statement | SLC | Washington | 41 min |
| May 14, 1:58 PM MDT | Special Weather Statement | SLC | Garfield | 32 min |
| May 14, 2:31 PM MDT | Special Weather Statement | SLC | Garfield | 44 min |
| May 14, 2:33 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 27 min |
| May 14, 3:00 PM MDT | Special Weather Statement | SLC | Iron | 30 min |
| May 14, 3:08 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 22 min |
| May 14, 3:21 PM MDT | Special Weather Statement | SLC | Emery | 39 min |
| May 14, 4:08 PM MDT | Special Weather Statement | SLC | Beaver | 37 min |
| May 14, 4:21 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Iron | 39 min |
| May 14, 4:59 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Millard | 31 min |
| May 14, 5:51 PM MDT | Special Weather Statement | SLC | Millard | 39 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.